Isoniazid toxicity

Isoniazid overdose is rare but life threatening. Isoniazid can cause refractory seizures which require the specific antidote pyridoxine. It should be thought about in cases of status epileptics where this is a relative or a potential history of TB in the family.

Toxic Mechanism:

Isoniazid prevents the conversion of of pyridoxine to pyridoxine-5-phosphate (P5P) by inhibiting the enzyme (pyridoxine phosphokinase). P5P is an essential co-factor for the conversion of glutamic acid to GABA. A lack of P5P results in a deficiency of GABA resulting in seizures.

Toxicokinetics: 

  • Oral absorption is rapid and complete
  • Peak absorption between 1 – 2 hours
  • Volume of distribution is 0.6 L/kg
  • Metabolised in the liver via acetylators and excreted in the urine.
  • Depending on the ratio of ‘fast’ and ‘slow’ acetylators a person has causes a variation in the half-life from 1 – 4 hours.

Resuscitation:

  • Seizures: Initially benzodiazepines can be used until a rapid sequence induction can be performed and pyridoxine can be sourced. There have been case reports whereby pyridoxine cannot be sourced and aggressive supportive care with high doses of benzodiazepines have resulted in a favourable outcome.
    • Benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
    • Lorazepam 0.1mg/kg max 4mg
    • Diazepam 0.15mg/kg max 10mg
    • Midazolam 0.2mg/kg max 10mg
  • Avoid phenytoin as a second line agent in toxicological seizures. Phenobarbital 20mg/kg is preferable but in reality you will be using your second line agent as an induction drug for RSI as follows:
    • Propofol 2 – 5 mg/kg IBW IV then 2 – 15 mg/kg/hr infusion or
    • Midazolam 0.3 mg/kg TBW IV then 0.05 – 2 mg/kg/hr infusion or
    • Thiopental 3 – 5 mg/kg TBW IV then 3 – 7 mg/kg/hr infusion
    • CCC RSI

Risk Assessment

  • >3 grams usually causes rapid onset of toxicity within 30 minutes to 2 hours.
  • Dose-related risk assessment:
    • >1.5 g (20 mg/kg) = may develop symptoms
    • >3 g (40mg/kg) = Seizures, metabolic acidosis and coma
    • >10 g (130 mg/kg) = Uniformly fatal without intervention
  • Clinical features:
    • Symptoms: Lightheaded, blurred vision, photophobia, nausea and vomiting
    • Signs: Tachycardia, dilated pupils, slurred speech, ataxia and hyperreflexia
    • Progression: Confusion, reduced GCS, seizures, status, metabolic lactic acidosis.
    • Complications from status: Hyperpyrexia, pulmonary aspiration, rhabdomyolysis and death.

Supportive Care

Investigations

  • Screening: 12 lead ECG, BSL, Paracetamol level
  • Specific: 
    • Arterial blood gas – shows a severe anion gap metabolic acidosis with a high lactate.
    • EEG monitoring to detect ongoing seizures if intubated and paralysed
    • Isoniazid levels – routinely not available. Useful to confirm the diagnosis retrospectively.

Decontamination:

  • Activated charcoal 50 grams (1 g/kg in children) can be given once the airway is secured.

Enhanced Elimination

  • Haemodialysis can theoretically remove isoniazid but the time course of the poisoning is brief that this intervention is not clinically useful if good supportive care and antidotes are given.

Antidotes

Disposition

  • Asymptomatic patients can be observed for 6 hours and medically cleared at this point if no treatment has been given.
  • All patients who develop CNS symptoms require HDU or ICU level care.
  • Any patient who develops seizures requires intubation, pyridoxine and ICU.

References and Additional Resources:

Additional Resources:

References:

  • Alvarez FG, Guntupalli KK. Isoniazid overdose: four case reports and review of the literature. Intesive Care Medicien 1995; 21(8):641-644.
  • Maw G, Atiken P. Isoniazid overdose: a case series, literature review and survey of antidote availability. Clinical Drug Investigation 2003; 23:479-485
  • Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241

toxicology library antidote 700 1

Toxicology Library

DRUGS and TOXICANTS

Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Burnaby Hospital in Vancouver Emergency. Loves the misery of alpine climbing and working in austere environments. Supporter of FOAMed, toxicology, tropical medicine, sim and ultrasound

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.